Skip to main content
Log in

Modelling and solving the perfect edge domination problem

  • Original Paper
  • Published:
Optimization Letters Aims and scope Submit manuscript

Abstract

A formulation is proposed for the perfect edge domination problem and some exact algorithms based on it are designed and tested. So far, perfect edge domination has been investigated mostly in computational complexity terms. Indeed, we could find no previous explicit mathematical formulation or exact algorithm for the problem. Furthermore, testing our algorithms also represented a challenge. Standard randomly generated graphs tend to contain a single perfect edge dominating solution, i.e., the trivial one, containing all edges in the graph. Accordingly, some quite elaborated procedures had to be devised to have access to more challenging instances. A total of 736 graphs were thus generated, all of them containing feasible solutions other than the trivial ones. Every graph giving rise to a weighted and a non weighted instance, all instances solved to proven optimality by two of the algorithms tested.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3

Similar content being viewed by others

References

  1. Andrade, E., Cardoso, D.M., Medina, L., Rojo, O.: On the dominating induced matching problem: spectral results and sharp bounds. Discrete Appl. Math. 234, 22–31 (2018). (Special Issue on the Ninth International Colloquium on Graphs and Optimization (GO IX), 2014)

    Article  MathSciNet  Google Scholar 

  2. Biggs, N.: Perfect codes in graphs. J. Comb. Theory Ser. B 15(3), 289–296 (1973)

    Article  MathSciNet  Google Scholar 

  3. Bodur, M., Ekim, T., Taskin, Z.C.: Decomposition algorithms for solving the minimum weight maximal matching problem. Networks 62(4), 273–287 (2013)

    Article  MathSciNet  Google Scholar 

  4. Borndörfer, R.: Aspects of set packing, partitioning, and covering. Ph.D. thesis (1998)

  5. Brandstädt, A., Hundt, C., Nevries, R.: Efficient edge domination on hole-free graphs in polynomial time. In: Proceedings of the 9th Latin American conference on Theoretical Informatics, LATIN’10, pp. 650–661. Springer, Berlin (2010)

  6. Brandstädt, A., Leitert, A., Rautenbach, D.: Efficient dominating and edge dominating sets for graphs and hypergraphs. In: Algorithms and Computation—23rd International Symposium, ISAAC 2012, Taipei, Taiwan, 19–21 Dec 2012. Proceedings, pp. 267–277 (2012)

  7. Brandstädt, A., Mosca, R.: Dominating induced matchings for \(P_7\)-free graphs in linear Time. CoRR (2011). arXiv:1106.2772

  8. Brandstädt, A., Mosca, R.: Finding dominating induced matchings in p\({}_{\text{8 }}\)-free graphs in polynomial time. Algorithmica 77(4), 1283–1302 (2017)

    Article  MathSciNet  Google Scholar 

  9. Cardoso, D.M., Cerdeira, J.O., Delorme, C., Silva, P.C.: Efficient edge domination in regular graphs. Discrete Appl. Math. 156(15), 3060–3065 (2008)

    Article  MathSciNet  Google Scholar 

  10. Cardoso, D.M., Korpelainen, N., Lozin, V.V.: On the complexity of the dominating induced matching problem in hereditary classes of graphs. Discrete Appl. Math. 159(7), 521–531 (2011)

    Article  MathSciNet  Google Scholar 

  11. Chang, G.J., Hwang, S.: The edge domination problem. Discuss. Math. Graph Theory 15(1), 51–57 (1995)

    Article  MathSciNet  Google Scholar 

  12. Demange, M., Ekim, T.: Minimum maximal matching is np-hard in regular bipartite graphs. In: Theory and Applications of Models of Computation, 5th International Conference, TAMC 2008, Xi’an, China, 25–29 April 2008. Proceedings, pp. 364–374 (2008)

  13. Grinstead, D.L., Slater, P.J., Sherwani, N.A., Holmes, N.D.: Efficient edge domination problems in graphs. Inf. Process. Lett. 48(5), 221–228 (1993)

    Article  MathSciNet  Google Scholar 

  14. Hertz, A., Lozin, V.V., Ries, B., Zamaraev, V., de Werra, D.: Dominating induced matchings in graphs containing no long claw. CoRR (2015). arXiv:1505.02558

  15. Horton, D.J., Kilakos, K.: Minimum edge dominating sets. SIAM J. Discrete Math. 6(3), 375–387 (1993)

    Article  MathSciNet  Google Scholar 

  16. Horton, J.D., Bower, I.Z.: Symmetric y-graphs and h-graphs. J. Comb. Theory Ser. B 53, 114–129 (1991)

    Article  MathSciNet  Google Scholar 

  17. IBM. IBM ILOG CPLEX Optimization Studio V12.6.0 documentation (2017)

  18. Korpelainen, N.: A polynomial-time algorithm for the dominating induced matching problem in the class of convex graphs. Electron. Notes Discrete Math. 32, 133–140 (2009)

    Article  MathSciNet  Google Scholar 

  19. Lin, M.C., Lozin, V., Moyano, V.A., Szwarcfiter, J.L.: Perfect edge domination: hard and solvable cases. Ann. Oper. Res. 264(1–2), 287–305 (2018)

    Article  MathSciNet  Google Scholar 

  20. Lin, M.C., Mizrahi, M.J., Szwarcfiter, J.L.: Fast algorithms for some dominating induced matching problems. Inf. Process. Lett. 114(10), 524–528 (2014)

    Article  MathSciNet  Google Scholar 

  21. Lin, M.C., Mizrahi, M.J., Szwarcfiter, J.L.: Efficient and perfect domination on circular-arc graphs. Electron. Notes Discrete Math. 50, 307–312 (2015)

    Article  Google Scholar 

  22. Lin, M.C., Mizrahi, M.J., Szwarcfiter, J.L.: Exact algorithms for minimum weighted dominating induced matching. Algorithmica 77(3), 642–660 (2017)

    Article  MathSciNet  Google Scholar 

  23. Liu, C.L.: Introduction to Combinatorial Mathematics. McGraw-Hill, New York (1968)

    MATH  Google Scholar 

  24. Livingston, M., Stout, Q.F.: Distributing resources in hypercube computers. In: Proceedings of the Third Conference on Hypercube Concurrent Computers and Applications: Architecture, Software, Computer Systems, and General Issues, Vol. 1, C3P, pp. 222–231. ACM, New York (1988)

  25. Lu, C.L., Ko, M., Tang, C.Y.: Perfect edge domination and efficient edge domination in graphs. Discrete Appl. Math. 119(3), 227–250 (2002)

    Article  MathSciNet  Google Scholar 

  26. Lu, C.L., Tang, C.Y.: Solving the weighted efficient edge domination problem on bipartite permutation graphs. Discrete Appl. Math. 87(1–3), 203–211 (1998)

    MathSciNet  MATH  Google Scholar 

  27. Richey, M.B., Parker, R.G.: Minimum-maximal matching in series–parallel graphs. Eur. J. Oper. Res. 33(1), 98–105 (1988)

    Article  MathSciNet  Google Scholar 

  28. Srinivasan, A., Madhukar, K., Nagavamsi, P., Rangan, C.P., Chang, M.-S.: Edge domination on bipartite permutation graphs and cotriangulated graphs. Inf. Process. Lett. 56(3), 165–171 (1995)

    Article  MathSciNet  Google Scholar 

  29. Taskin, Z.C., Ekim, T.: Integer programming formulations for the minimum weighted maximal matching problem. Optim. Lett. 6(6), 1161–1171 (2012)

    Article  MathSciNet  Google Scholar 

  30. Weichsel, P.M.: Distance regular subgraphs of a cube. Discrete Math. 109(1–3), 297–306 (1992)

    Article  MathSciNet  Google Scholar 

  31. Weichsel, P.M.: Dominating sets in n-cubes. J. Graph Theory 18(5), 479–488 (1994)

    Article  MathSciNet  Google Scholar 

  32. Xiao, M., Nagamochi, H.: Exact algorithms for dominating induced matching based on graph partition. Discrete Appl. Math. 190–191, 147–162 (2015)

    Article  MathSciNet  Google Scholar 

  33. Yannakakis, M., Gavril, F.: Edge dominating sets in graphs. SIAM J. Appl. Math. 38(3), 364–372 (1980)

    Article  MathSciNet  Google Scholar 

  34. Yen, C.-C., Lee, R.C.T.: The weighted perfect domination problem and its variants. Discrete Appl. Math. 66(2), 147–160 (1996)

    Article  MathSciNet  Google Scholar 

Download references

Acknowledgements

The authors wish to thank the two anonymous referees for various suggestions that helped improve this paper. V. L. do Forte: Vinicius Leal do Forte was partially funded by CNPq. M. C. Lin: Min Chih Lin was partially funded by UBACyT Grant 20020120100058, and PICT ANPCyT Grants 2010-1970 and 2013-2205. A. Lucena: Abilio Lucena was partially funded by CNPq grant 307026/2013-2. N. Maculan: Nelson Maculan was partially funded by CNPq. V. A. Moyano: Veronica A. Moyano was partially funded by UBACyT Grant 20020120100058, and PICT ANPCyT Grants 2010-1970 and 2013-2205 J. L. Szwarcfiter: Jayme L. Szwarcfiter was partially funded by CNPq.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Nelson Maculan.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

do Forte, V.L., Lin, M.C., Lucena, A. et al. Modelling and solving the perfect edge domination problem. Optim Lett 14, 369–394 (2020). https://doi.org/10.1007/s11590-018-1335-x

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11590-018-1335-x

Keywords

Navigation